Alert archive / South Dakota / Wind Advisories in 2025
Wind Advisory 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Jun 16, 2025, 5:03 AM CDT for 9 counties in South Dakota. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2025, 5:03 AM CDT (10:03 UTC)
- Expired
- Jun 16, 2025, 7:34 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
701 WWUS73 KFSD 161003 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 503 AM CDT Mon Jun 16 2025 SDZ038-050-052-053-057>059-063-064-161500- /O.NEW.KFSD.WI.Y.0017.250616T1003Z-250616T1500Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Chamberlain, White Lake, Burke, Plankinton, Armour, Wessington Springs, Woonsocket, Corsica, Alpena, Kimball, Stickney, Huron, Lake Andes, Marty, Mitchell, Wagner, Platte, Gregory, and Delmont 503 AM CDT Mon Jun 16 2025 ...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING... * WHAT...Winds are expected to turn to the northwest to north behind a southward moving outflow boundary, with gusts as high as 45 to 55 mph. Isolated higher gusts are possible. * WHERE...Portions of central, east central, south central, and southeast South Dakota. * WHEN...Until 10 AM CDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JH
1 follow-up statement
378 WWUS73 KFSD 161234 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 734 AM CDT Mon Jun 16 2025 SDZ038-050-052-053-057>059-063-064-161345- /O.CAN.KFSD.WI.Y.0017.000000T0000Z-250616T1500Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Armour, Gregory, Chamberlain, Corsica, Mitchell, Stickney, Lake Andes, Platte, Kimball, Plankinton, White Lake, Delmont, Wessington Springs, Huron, Marty, Burke, Alpena, Woonsocket, and Wagner 734 AM CDT Mon Jun 16 2025 ...WIND ADVISORY IS CANCELLED... Occasional wind gusts to 30 mph will still be possible. $$ Dux
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jun 16, 4:13 AM CDT, 50 minutes earlier. Its key messages:
- Severe risk today peaks in the late afternoon to mid evening east of Highway 81. Large hail to 2" and wind gusts to 70 mph are the primary threats, but a tornado is possible.
- Additional storms may move into south central South Dakota and through areas south of I-90 tonight into Tuesday morning. A few severe storms are possible, but the greater threat may be heavy rain and flash flooding in prone areas during this time.
- Very warm temperatures (highs in the 90s) become more likely late this week through the weekend, with a moderate to high (50-80%) probability of heat indices topping 100F in some areas, especially Friday and Saturday.
Area forecast discussion, Jun 16, 4:13 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 413 AM CDT Mon Jun 16 2025 .KEY MESSAGES... - Severe risk today peaks in the late afternoon to mid evening east of Highway 81. Large hail to 2" and wind gusts to 70 mph are the primary threats, but a tornado is possible. - Additional storms may move into south central South Dakota and through areas south of I-90 tonight into Tuesday morning. A few severe storms are possible, but the greater threat may be heavy rain and flash flooding in prone areas during this time. - Very warm temperatures (highs in the 90s) become more likely late this week through the weekend, with a moderate to high (50-80%) probability of heat indices topping 100F in some areas, especially Friday and Saturday. && .DISCUSSION... Issued at 410 AM CDT Mon Jun 16 2025 Main focus for this forecast cycle is on convective chances and severe weather risks over the next 24-36 hours or so. As anticipated, line of severe storms over western South Dakota late last evening has been weakening as it moves through central South Dakota over the past few hours. However, occasionally strong to severe-level wind gusts have been seen upstream from our CWA as the dying storms produced a progressive heat burst. Could see a few stronger gusts advancing into our far southwest counties as the remnants of this line move in, and have issued a Special Weather Statement to highlight the potential for 50-55 mph gusts through 5 AM. The remainder of the morning, the focus for strong to severe storms should remain well to our north with the MCS currently rolling through northern SD/southern ND. However, a subtle wave farther south associated with the dying convective line may spark a few storms as it moves east into southeast South Dakota through mid-late morning. The severe risk with this feature appears low, but if storms do develop, cannot rule out a pulsy storm producing marginally severe hail/wind. Attention then turns to greater potential severe risk which is expected to develop this afternoon. A stout outflow boundary from the convection to our northwest is progressing southeast, and one significant question for this afternoon will be how far southeast does that advance? On top of that, will it be a player in either enhancing or disrupting/delaying our afternoon storm development? Unfortunately, the CAMs are not showing a tremendous amount of agreement on the first question, but those that do maintain some reflection of the outflow progressing well into our CWA indicate it may simply serve to delay or refocus initiation a bit farther east by establishing a cooler boundary layer/stronger cap. With this in mind, think the favored area for initiation by mid-late afternoon (3-5 PM) would be near to east of a Yankton to Marshall line as the stronger wave slides by to our north and drags the cold front into that area at peak heating. Initial storms should be discrete with a potential for large hail up to 2" diameter with isolated gusts to 60 mph, but CAMs are in better agreement that storms should grow upscale pretty quickly into a bowing line that could produce gusts to 70 mph and perhaps an isolated embedded tornado before it exits our eastern counties this evening. Later tonight, will have to watch for another round of storms rolling off the High Plains, with lower confidence in whether the storms will maintain strength as they reach our western counties in the late evening/early overnight period. Seeing 2 relatively distinct scenarios with this: Scenario 1) the storms do hold together and bring at least a marginal wind threat (low probability given weakening instability and surface boundary well to our south by then). However, this scenario would present the greater potential for heavy rainfall across the southern half of our forecast area late tonight into early Tuesday. Scenario 2) the storms weaken much like they have the past couple of nights as they reach central South Dakota and we see little if any storm activity overnight. Erring on the side of caution, will maintain moderate rain chances across our south tonight, but this is a low confidence forecast. By later Tuesday, another wave tracks east along the elevated boundary, bringing some rain chances back to the forecast area. However, uncertainty in the exact location of the surface and elevated boundary leads to low confidence in coverage of storms and associated potential for heavier rainfall and/or isolated stronger storms. Broad troughiness and somewhat cooler air lingers midweek with scattered non-severe storms through Wednesday. Thereafter, we see a building upper ridge which should limit storm chances by Friday into the weekend, but this will support highs in the 90s expanding across the area Friday into the weekend. Ensembles continue to show potential for triple digit heat indices for some areas with moderate to high (50-80%) probabilities across southeast SD on Friday, and over much of the forecast area Saturday. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1040 PM CDT Sun Jun 15 2025 Chances will be low for thunderstorm activity overnight, though some guidance would suggest showers and thunderstorms over western SD moving eastward into the area late tonight. On Monday, additional thunderstorms may occur in the afternoon and evening, though confidence in timing and location is low. If these storms develop, severe storms are likely. Southerly winds will become gusty on Monday afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JH AVIATION...JM
Hazardous weather outlook, Jun 15, 8:47 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 847 PM CDT Sun Jun 15 2025 MNZ071-072-080-081-089-090-097-098-SDZ040-056-170200- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Brookings-Moody- 847 PM CDT Sun Jun 15 2025 This Hazardous Weather Outlook is for southwest Minnesota and east central South Dakota. .DAY ONE...Tonight. There is a low probability of isolated storms with small hail and gusty winds late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are expected Monday afternoon and evening, with an Enhanced (Level 3 of 5) Risk for severe storms. Initial storms will be capable of producing golf ball size or larger hail along with isolated tornadoes. As storms evolve into line segments, the primary threat will transition to damaging wind gusts up to 65 mph with isolated embedded tornadoes. The greatest uncertainty for Monday is exactly where storms will develop and track. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055- 057>071-170200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Gregory- Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme- Yankton-Union- 847 PM CDT Sun Jun 15 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Isolated severe storms with hail to the size of quarters and wind gusts to 60 mph may develop over central South Dakota late tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Additional thunderstorms are expected Monday afternoon and evening, with a Slight (Level 2 of 5) Risk for severe storms. The primary threat with initial storms will be hail up to golf ball size, though isolated larger hail and perhaps a tornado are possible. As storms evolve into line segments, the primary threat will transition to damaging wind gusts up to 65 mph with isolated embedded tornadoes. The greatest uncertainty for Monday is exactly where storms will develop and track. By the end of this week, heat and humidity building into the area may produce periods of heat indices above 100F in some areas. Those with outdoor activities planned, or with limited cooling resources, will want to monitor the forecast and prepare for potential extreme heat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 16, 2:06 AM CDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Sioux Falls SD 206 AM CDT Mon Jun 16 2025 SDZ050-057-063-161000- Gregory-Brule-Charles Mix- Including the cities of Gregory, Burke, Chamberlain, Kimball, Wagner, Platte, Lake Andes, and Marty 206 AM CDT Mon Jun 16 2025 ...DYING STORMS MAY PRODUCE GUSTY WINDS... A line of decaying thunderstorms over central and south central South Dakota has produced occasional gusts up to 50-55 mph. These weak storms may continue to produce these stronger winds as they push eastwards into the Missouri River Valley. While not severe caliber winds, folks on the road should drive to conditions if they encounter a stronger wind gust.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:02 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 43 min |
| Jun 16, 2:09 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hutchinson | 26 min |
| Jun 16, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 48 min |
| Jun 16, 3:09 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 51 min |
| Jun 16, 3:47 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 28 min |
| Jun 16, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 24 min |
| Jun 16, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 36 min |
| Jun 16, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
Nearby
Wind Advisories in South Dakota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.